Key result
Nivolumab-induced myocarditis shows direct histological correlation with ~15% LV late gadolinium enhancement on CMR.
Why the study?
Nivolumab can cause autoimmune-related cardiac events, but the real incidence and diagnosis of these cardiac complications remain unclear.
Case Report (n=1)
No
This case report provides the first direct histological correlation of T-lymphocytic infiltration with areas of late gadolinium enhancement on CMR in checkpoint inhibitor-induced myocarditis.
Does not yet alter ICI-myocarditis surveillance; extends CMR-histology correlation to checkpoint inhibitors but remains hypothesis-generating.
BACKGROUND: Nivolumab is a human IgG4 anti-programmed cell death protein-1 (PD-1) monoclonal antibody that works by augmenting the immune response against tumour cells. It has the potential of causing multiple autoimmune-related events, including cardiac. However, the real incidence and diagnosis of cardiac complications remains unclear. CASE SUMMARY: A 47-year-old woman with a history of carotid artery dissection and metastatic melanoma presented with acute heart failure. One year prior to presentation, she had received one cycle only of checkpoint inhibitor therapy with both ipilimumab and nivolumab, and nivolumab only was restarted 4 months prior to presentation. On admission, she was hypotensive, tachycardic due to atrial tachycardia and with pulmonary oedema. An echocardiogram revealed a left ventricular ejection fraction of 26%. Cardiovascular magnetic resonance (CMR) demonstrated a non-ischaemic pattern of late gadolinium enhancement (LGE), most consistent with myocarditis. The diagnosis of immunotherapy-mediated cardiac toxicity was highly considered and immunosuppressive therapy was initiated. However, she went into refractory cardiogenic shock and did not survive. An autopsy performed with samples from areas of myocardium with and without LGE on the CMR, found correlation. DISCUSSION: According to the literature, cardiac complications develop in less than 1% of patients treated with checkpoint inhibitors, with a 0.06% incidence reported in nivolumab specifically. However, it may be higher, given the lack of cardiac monitoring during treatment. We present the first case demonstrating direct histological correlation of T-lymphocytic infiltration with areas of LGE on CMR. Future investigation using CMR for early detection of inflammation and left ventricular dysfunction may help to diagnosis disease earlier.
No takes yet. Share an insight, caveat, or question.
Gallegos et al. (2019) conducted a case report in Immunotherapy-mediated myocarditis and acute decompensated heart failure (n=1). Nivolumab (checkpoint inhibitor immunotherapy) was evaluated on Histological correlation of T-lymphocytic infiltration with areas of late gadolinium enhancement (LGE) on cardiovascular magnetic resonance (CMR). Nivolumab-induced myocarditis demonstrated direct histological correlation of T-lymphocytic infiltration and fibrosis with late gadolinium enhancement involving 15% of the LV myocardium on CMR.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: